Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX

May 11, 2001Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 11, 2001, 7:33 PM CDT for Ward County, Winkler County, Texas. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 11, 2001, 7:33 PM CDT (00:33 UTC)
Expired
May 11, 2001, 8:15 PM CDT
In force
42 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 89 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 7:50 PM CDTHail 1Kermit, TX
May 11, 7:55 PM CDTHail 1Monahans, TX
May 11, 7:57 PM CDTThunderstorm Wind 52 EPyote, TX
May 11, 8:00 PM CDTHail 1.75Wickett, TX
May 11, 8:00 PM CDTThunderstorm Wind 52 EWickett, TX
May 11, 8:08 PM CDTHail 0.75Monahans, TX
May 11, 8:15 PM CDTHail 0.75Monahans, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 5:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 120034
SVRMAF

TXC475-495-120115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT FRI MAY 11 2001

THE MIDLAND/ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARD COUNTY IN SOUTHWEST TEXAS
  
* UNTIL 815 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF MONAHANS...MOVING SOUTHWEST AT
  15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...             
  WICKETT...PYOTE AND MONAHANS.

LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED
AREA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 57 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...L-ON 3146 10329 3136 10279 3164 10281 3166 10322

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:35 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, May 11, 2:35 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT FRI MAY 11 2001

LOOKS LIKE AN ACTIVE WEATHER NIGHT AS COLD FRONT CURRENTLY ACROSS THE
CENTRAL TEXAS PANHANDLE CONTINUES TO PUSH SOUTH AS CONVECTION FORMS
ALONG AND BEHIND/PUSHES FRONT LATER THIS AFTERNOON AND TONIGHT IN UNCAPPED
ATMOSPHERE. UPSLOPE FLOW AND SURFACE TROUGH AHEAD OF COLD FRONT ACROSS
SOUTHEAST NEW MEXICO SHOULD CONTRIBUTE TO CONVECTION CHANCES THIS
EVENING IN MOUNTAINS AND SOUTHEAST NEW MEXICO. WATER VAPOR LOOP INDICATING
SHORT WAVE ACROSS SOUTHERN COLORADO AND SOUTHWEST OKLAHOMA AND THESE
SHOULD HELP TO CONTINUE CONVECTION OVERNIGHT AS IT MOVES SOUTHEASTWARD
AROUND UPPER RIDGE. LOCALLY HEAVY RAIN POSSIBLE ACROSS THE NORTH WHERE
FRONT WILL BE IMPACTING THAT AREA LONGEST AND RATHER SLOW STEERING WINDS.

WOULD EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS SATURDAY WITH
DYING FRONT WITH NO CAP AND ANOTHER SHORT WAVE ROUNDING RIDGE IN
NORTHERLY FLOW ALOFT. FRONT WILL PROBABLY BE STALLED IN THE NORTHERN
OR CENTRAL PERMIAN BASIN AND WILL HIT POPS HIGHEST IN THESE AREAS.

WILL CONTINUE SLIGHT CHANCE OF PRECIPITATION INTO SATURDAY NIGHT
AS AFOREMENTIONED WAVE MOVES THROUGH AND FRONT CONTINUES TO BECOME
DIFFUSE. DID NOT MENTION ANY PRECIPITATION CHANCE SUNDAY AND SUNDAY
NIGHT AS FRONT LOOKS TO BE GONE AND ATMOSPHERE PROGGED TO BECOME
SIGNIFICANTLY MORE STABLE.

IN THE EXTENDED UPPER RIDGE CONTINUES THROUGH MUCH OF THE WEEK WITH
MID LEVEL WARMING. WILL GO WITH A DRY FORECAST THOUGH WOULD NOT
RULE OUT ISOLATED THUNDERSTORMS FROM TIME TO TIME IN THE OROGRAPHICALLY
FAVORED TERRAIN.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  62/84/58/88  432-
LSA  58/81/56/86  542-
E41  62/85/59/88  432-
6R6  63/86/63/89  222-
MRF  52/81/52/82  3221
CNM  59/86/57/91 f 422-

.MAF...
TX...NONE.
NM...NONE.

12

In the hours before

Special weather statement, May 11, 3:00 PM CDT, 4 hours 33 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI MAY 11 2001

.SYNOPSIS...
A COLD FRONT LOCATED ACROSS THE CENTRAL TEXAS PANHANDLE IS FORECAST
TO PUSH SOUTH INTO THE AREA PROVIDING A GOOD FOCUS FOR THUNDERSTORM
DEVELOPMENT TONIGHT.  THIS FRONT IN COMBINATION WITH ABUNDANT
LOW LEVEL MOISTURE AND A WEAK SURFACE TROUGH WILL ENHANCE THE CHANCE
OF SHOWERS AND THUNDERSTORMS AND THE POTENTIAL FOR HEAVY RAIN ACROSS
WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT.

.THREATS...
THUNDERSTORMS AND HEAVY RAIN...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
ADVANCE OF A COLD FRONT THAT IS FORECAST TO PUSH INTO THE AREA
TONIGHT.  DUE TO THE UNCAPPED ATMOSPHERE...ABUNDANT LOW LEVEL
MOISTURE...AND LIGHT STEERING WINDS...LOCALLY HEAVY RAIN IS POSSIBLE
ACROSS THE NORTHERN PERMIAN BASIN...AND THE SOUTHERN SOUTH PLAINS
TONIGHT.  THERE IS ALSO THE POSSIBILITY FOR A FEW OF THESE
THUNDERSTORMS TO REACH SEVERE LEVELS WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELSEWHERE...SHOWERS AND THUNDERSTORMS ARE NOT EXPECTED TO BECOME
SEVERE.  HOWEVER...STRONG GUSTY WINDS...HEAVY RAINS...AND DANGEROUS
LIGHTNING WILL BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATIOEN AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING.

MARTIN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:13 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler47 min
May 11, 8:06 PM CDTSevere Thunderstorm WarningMAFReeves39 min
May 11, 8:12 PM CDTSevere Thunderstorm WarningMAFWard, Winkler48 min
May 11, 8:42 PM CDTSevere Thunderstorm WarningMAFReeves, Ward48 min
May 11, 9:25 PM CDTSevere Thunderstorm WarningMAFGaines65 min
May 11, 9:45 PM CDTSevere Thunderstorm WarningMAFReeves60 min
May 11, 10:20 PM CDTTornado WarningMAFReeves40 min
May 11, 10:33 PM CDTSevere Thunderstorm WarningMAFJeff Davis57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.